Certain prescription drugs, vitamins, and supplements can do a number on your gut, including turning your farts foul.
The reasons they cause flatulence differ by drug, and how much they’ll make you gas (and how badly that gas stinks) varies from one person to the next, explains doctor of pharmacy Oralia Bazaldua, professor of family and community medicine at UT Health San Antonio. “Each person, along with their provider, will have to weigh the risks versus benefits of the offending agent,” she says.
People taking the weight loss medication orlistat commonly experience gas with oily discharge. Iron supplements are also known to cause gas and bloating. Supplements containing fiber can produce gas as a byproduct, and the diabetes drug metformin can also make you gassy.
Diabetes drugs called alpha-glucosidase inhibitors, which slow carbohydrate absorption, can give you gas too. But don’t use Beano with drugs in this class, Bazaldua says, because it can affect how well the medicine works.